What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 16, 7:15 PM CST, 2 hours 15 minutes earlier.
Area forecast discussion, May 16, 7:15 PM CST, 2 hours 15 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
815 PM CDT Sun May 16 2021
.MESOSCALE DISCUSSION...
Issued at 814 PM CDT Sun May 16 2021
Key Messages...
1. A line of multicellular thunderstorms is slowly moving east across
east-central MO/west-central IL. Isolated flooding is possible in
areas that receive multiple rounds of heavy rain.
2. The overall strength of the thunderstorms has diminished with
the loss of surface heating. While stronger thunderstorms are
certainly still possible (small hail, gusty winds, frequent
lightning, heavy downpours), the severe storm threat is eroding.
Technical Discussion...
Recent radar imagery depicts a multicellular line of thunderstorms
advancing east across east-central MO and west-central IL this
evening. The effective boundary seems to have stalled there, which
does not bode well for quick storm movement. On the warm side of
the boundary along and south of I-70, isolated strong
thunderstorms that developed amidst 500-1000J/kg of MUCAPE are
weakening as they move north into a less-favorable environment.
With the loss of diurnal heating, surface-based convection will be
at a premium and any storms that develop will be elevated in
nature. While gusty wind and small hail could develop in these
cells, that is looking less likely by the hour.
Focus is turning to the outside risk for nuisance flooding along
the stalled boundary. Recent high-resolution model soundings
depict 1000J/kg of "long, skinny CAPE" amidst a saturated warm
cloud depth of nearly 10kft. PWAT values are also notably high
among the high-resolution guidance: even a conservative estimate
of 1.3-1.4in is near or above the 90th climatological percentile.
While some evidence of training storms is also showing up on
radar, the individual storms are moving fast enough where flash
flooding should not be a concern. Nonetheless, 1-2in of rain and
nuisance flooding of low- lying areas is certainly possible from
this complex of storms.
MRB
MRB
&&
.SHORT TERM... (Through Late Monday Night)
Issued at 254 PM CDT Sun May 16 2021
Currently, an area of widespread showers and thunderstorms is
positioned over north-central Missouri being fed by warm air
advection ahead of an approaching shortwave. The boundary laid out
by yesterday's convection has lifted northward as a warm front and
is currently draped across central Missouri into southern Illinois.
The broken band of showers just north of this front focused over the
St. Louis metro area will continue to move northeastward and is
expected to dissipate over the next several hours.
Our primary focus this afternoon and evening is the warm sector
just south of the front, where a band of convection and agitated
cumulus stretches from eastern Kansas into southeastern Missouri.
Scattered showers and thunderstorms within this band have remained
mostly west of the CWA where upper-level support from a shortwave
is more conducive for updraft development. Other than better
upper-level support further west, the environment south of the
front is fairly uniform across eastern Kansas and Missouri,
characterized by 1,500- 2,000 J/kg of SBCAPE and 25-30 kts of
effective bulk shear per 19z SPC mesoanalysis. As the shortwave
draws closer to the CWA, scattered showers and storms are expected
to develop within this band of agitated cumulus later this
afternoon and early evening. Better chances and coverage are
expected in central Missouri closer to the shortwave, but the
chance will extend into eastern Missouri as well. Given the
aforementioned parameter space, stronger storms will be capable of
gusty winds and small hail.
Overnight and through tomorrow morning, a low level jet will ramp up
over the CWA and interact with the warm front, increasing the
coverage of showers and storms primarily over eastern Missouri and
west-central Illinois. As the shortwave will passes over the CWA
during the day, it will provide enough lift to keep showers going
through the day with better shower coverage shifting eastward with
time. During the afternoon, deterministic guidance shows only a
couple hundred J/kg of MUCAPE across the CWA with around 20 kts of 0-
6 km bulk shear, which aligns with the upper bounds of SREF
guidance. Therefore, I have confidence in isolated thunderstorms
tomorrow, but strong storms are not currently anticipated. The
chance of rain is currently expected to dwindle through the evening
as the shortwave continues eastward out of the CWA.
Elmore
.LONG TERM... (Tuesday through Next Sunday)
Issued at 254 PM CDT Sun May 16 2021
For Tuesday through the remainder of the extended forecast period,
the upper level pattern will become increasingly amplified over the
CONUS. Southwesterly flow will hold over the Middle Mississippi
Valley as a trough digs equatorward over the western U.S. and a ridge
builds over the eastern portion of the country. This pattern will
allow for southerly low-level flow to be maintained over the CWA,
continuing to build a warm, moist air mass over the region. Subtle
shortwaves within the southwest flow aloft will tap into this air
mass and bring the chance of rain to portions of the CWA through
much of the period. However, this part of the period will be far
from a wash out, with the smattering of precipitation chances being
a result of the spread of solutions seen in ensemble guidance. As we
near the end of the period, there are signals that the eastern ridge
may build westward with the ridge axis centered over or near the
CWA. This would limit the overall chance of rain near the end of the
work week and weekend, but the spread in solutions and long lead
time prevent me from saying that confidently. What I am confident in
is a steady increase in temperatures through this portion of the
period thanks to the the sustained southerly flow over the CWA.
Median temperatures in ensemble guidance show a rise to and then a
little above climatological normals by the end of the period,
however, exactly how warm temperatures get each day is uncertain due
to the spread in convection potential.
Elmore
&&
.AVIATION... (For the 00z TAFs through 00z Monday Evening)
Issued at 618 PM CDT Sun May 16 2021
Isolated thunderstorms that impacted KCOU, and will likely do so
until around 02Z this evening. Though I cannot rule out additional
thunder in the vicinity of the terminal, I can't say with
confidence that thunder will be directly impacting KCOU much
longer. KUIN will also experience thunder for a bit longer, but
there is also more stratiform rain impacting the terminal that is
impacting CIGs and VSBY. The St. Louis metropolitan sites have
been spared thusfar from storms, but as a warm front lifts north
this evening, isolated storms could develop.
IFR CIGs are expected to build from west to east this evening,
impacting KCOU and KUIN by 08Z. Guidance suggests that the IFR
will spread east to encompass the St. Louis terminals, but given
the recent poor performance of the guidance recently I'm not
inclined to be that pessimistic in the TAF. By late tomorrow
morning, CIGs should drop to MVFR with some lower clouds possible.
Showers are possible areawide tomorrow, and while the environment
isn't as favorable for thunderstorms as today, storms cannot be
ruled out. Given my low confidence in this scenario, thunder is
not yet mentioned in the TAF.
MRB
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, May 16, 5:44 PM CST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
644 PM CDT Sun May 16 2021
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-172345-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
644 PM CDT Sun May 16 2021
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
There is a chance for thunderstorms across the area tonight, and a
marginal risk for severe thunderstorms in parts of central and
eastern Missouri this evening. The primary threats are hail up to
one inch and wind gusts up to 60 mph.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a chance for thunderstorms across parts of the area Monday
through Saturday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report wind damage and hail sizes
to the National Weather Service.
MRB
In the hours before
Local storm report, May 16, 6:26 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
726 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL 1 ENE EUREKA 38.51N 90.62W
05/16/2021 E1.00 INCH ST. LOUIS MO PUBLIC
MIX OF PENNY, NICKEL AND QUARTER SIZED HAIL.
&&
BRCLocal storm report, May 16, 6:28 PM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
728 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 1 NNE EUREKA 38.51N 90.64W
05/16/2021 U0.75 INCH ST. LOUIS MO PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
BRCLocal storm report, May 16, 6:29 PM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
729 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL 1 ENE EUREKA 38.51N 90.62W
05/16/2021 E0.25 INCH ST. LOUIS MO TRAINED SPOTTER
&&
BRCLocal storm report, May 16, 6:30 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
730 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL 1 SW MASCOUTAH 38.50N 89.82W
05/16/2021 U0.50 INCH ST. CLAIR IL PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
BRCLocal storm report, May 16, 6:31 PM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
731 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL 1 SSE MASCOUTAH 38.49N 89.80W
05/16/2021 E0.50 INCH ST. CLAIR IL TRAINED SPOTTER
PEA SIZED HAIL, COVERED THE GROUND IN SOME
LOCATIONS. HAIL ENDED AT APPROXIMATELY 7:27
PM.
&&
BRCLocal storm report, May 16, 8:17 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
917 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM HAIL 1 WNW COTTLEVILLE 38.76N 90.66W
05/16/2021 E0.25 INCH ST. CHARLES MO NWS EMPLOYEE
&&
BRC